Alert archive / New York / Excessive Heat Watches in 2021

Excessive Heat Watch 1, NWS Albany, NY

August 10, 20219 counties in New York

NWS Albany, NY issued this excessive heat watch at Aug 10, 2021, 3:30 AM EDT for 9 counties in New York. It took effect at Aug 12, 2021, 11:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 10, 2021, 3:30 AM EDT (07:30 UTC)
In effect from
Aug 12, 2021, 11:00 AM EDT
Expired
Aug 11, 2021, 4:00 PM EDT
In force
Issued by
NWS Albany, NY

Counties Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Ulster County, NY, Warren County, NY

The radar

The Albany radar (KENX), 15 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this excessive heat watch went out at Aug 10, 1:38 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 1:38 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
138 AM EDT Tue Aug 10 2021

.SYNOPSIS...
A warm and humid air mass will remain in place over the next
several days, with a gradual increase in temperatures.
Oppressive heat and humidity will arrive by Wednesday and will
likely last through Friday. Isolated to scattered showers and
thunderstorms are expected each day this week, mainly during the
afternoon to early evening hours. Some storms may produce gusty
winds and locally heavy rainfall.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
.UPDATE. Quick update this evening mainly to adjust hourly temps
and overnight lows based on latest surface obs. Skies remain
generally clear except for western New England, where clouds
from the coastal low continue to impinge on the region.

.PREVIOUS DISCUSSION.
Updated at 730 pm. Low pressure off the
New England coast continues to spin a deck of mid-level
cloudiness westward across New England and extreme eastern New
York. These clouds should tend to thin out overnight as the low
moves off to the east and a weak ridge of high pressure builds
southwestward from the Canadian maritimes. Otherwise isolated
showers are rapidly diminishing with the loss of heating early
this evening. Skies from the Hudson Valley westward will be
mainly clear overnight, however patches of fog will develop
around sunrise. Low temperatures tonight will be mainly in the
60s.

Few showers near the NY/VT border, and some widespread clouds
and a few sprinkles in the Berkshires and NW CT. Once the sun
sets and diurnal cooling begins, showers should end but clouds
in the Berkshires and NW CT will be slow to exit as the system
off Long Island slowly drifts east.

Elsewhere, slow increase to low level moisture with mostly clear
to partly cloudy sky. Some high clouds could spill into the
region well ahead of the system in the midwest and Great lakes.
Lows tonight in the 60s to near 70, a little cooler in the
southern Adirondacks.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
Upper system in the midwest and Great lakes tracks through the
OH Valley and eastern Great lakes while deamplifying and
retreating into SE Canada Tuesday and Tuesday night. The upper
dynamics and best low level forcing brush through the western
Mohawk Valley and southern Adirondacks mainly Tuesday evening
and night. Low level wind flow increases from the southwest a
bit and some lake breeze convergence could enhance some storms
that develop in western and central NY as the storms track NE
into the western Mohawk Valley and southern Adirondacks.

So, quite a bit of sun Tuesday morning with low level dew points
slowly rising and good heating into the afternoon. Then, storms
form in western and Central NY, and track through western and
northern areas in the evening. Scattered to likely coverage
through the evening in western and northern areas with isolated
to scattered activity to the Capital Region and southern VT to
parts of the Berkshires. Temperatures and dew points support
heat indices approaching the mid 90s for an hour or two in the
mid Hudson Valley and western Mohawk Valley but not enough for
Heat Advisory and if newest guidance tonight increases
confidence, an advisory may be issued for those areas then.

Instability tomorrow into tomorrow evening will be a bit more
than the past couple of days but some capping aloft and weak low
level forcing and shear should result in just a few storms
perhaps briefly reaching marginal severe limits with wind
gusts. Locally heavy rain and ponding of water on roadways
possible, too. Any storms should end and exit by midnight
tomorrow night with a few isolated showers and storms possible
lingering from the Catskills into the mid Hudson Valley,
depending on outflow and upslope into the eastern Catskills.
Tomorrow night will be increasingly sultry with lows in the mid
60 to lower 70s.

By Wednesday, the upper system will exit through SE Canada and
any convective debris will dissipate. Low level dew points and
boundary layer temperatures increase little and some areas
will likely need Heat Advisories and/or Excessive Heat Warnings.
Highs Wednesday in the mid 80s to lower 90s with dew points into
the 70s.

There are some questions as to the coverage of potential
afternoon and evening thunderstorms, depending on how much of a
low level trough or wind shift boundary can form over
central/eastern NY. The instability will likely be quite
considerable, exceeding 2000 j/kg CAPEs in many areas. Boundary
layer winds will not be strong but enough for at least a little
deep shear. Midlevel lapse rates are forecasted to be a little
steeper than usual, maybe around 6C/km to 6.5C/km.

So, midlevel capping, lake breeze convergence and localized
convergence in terrain along with a potential thermal surface
trough will determine whether we have isolated thunderstorms or
scattered and somewhat organized thunderstorms Wednesday
afternoon and evening. Any thunderstorms with the considerable
instability could become severe with wind gusts and produce
localized standing water in low lying areas. Any storms would
weaken and decrease in coverage through Wednesday night with
temperatures falling only into the upper 60s to lower 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Heat, humidity and the potential severe weather will be the main
concerns for the first part of the long term before a cold front
finally pushes southward and relieves eastern NY and western New
England of the oppressive heat and humidity this weekend. Details
below.

One of the hottest and most humid days of the summer could occur on
Thursday as southwest flow ahead of a trough positioned over
southern Canada ushers in 850hPa isotherms near +18 to even +20C
through the region which is +2 to +2.5 STDEV above normal. This will
likely equate to surface high temperatures well into the low to mid
90s, especially in valley areas and with dew points uncomfortably in
the low to mid 70s, heat index values or the "feel like"
temperatures should near 100 to even slightly over 105F. Not only is
this well over heat advisory criteria but such conditions may
necessitate an excessive heat warning for part of the area.

Beside heat/humid issues on Thursday, a strong conveyor belt of 30
to 40kts winds in the 700 - 500hPa layer looks to enhance deep shear
values. Needless to say, the uncomfortable air mass in place
combined with morning insolation will contribute to high surface
based instability values likely in excess of 2000J/kg. As the
aforementioned upper level trough over southern Canada gradually
shifts southeastward, height falls and some weak mid-level impulses
should serve as the impetus for afternoon convection. Some of the
deterministic guidance also hint at weak surface trough as well. Mid-
level lapses also steepen through the afternoon to 6 - 7C/km and
showalter values also drop well below zero. These factors suggest
the potential for strong updrafts. Heavy downpours from any storm
will also be a concern as PWATs increase to 2 - 2.50 inches.
Therefore, the potential for severe weather on Thursday remains on
our radar as all the important ingredients look to be in place.

Upstream, the initial cold front will be marching eastward through
western NY Thursday night into Friday and there are some
discrepancies in the latest guidance regarding exactly when this
boundary reaches eastern NY and western New England. The GFS is the
most progressive (as per usual) with the CMC not far behind suggest
the boundary clear the region during the day on Friday which could
present a second opportunity for severe weather as many of the same
ingredients from Thursday remain in place with stronger shear to
support organized convection and better forcing for ascent. The
ECMWF is the slowest solution and keeps the boundary well to our
west during the day Friday which would support another day with hot
and humid conditions where we likely reach heat advisory criteria if
not excessive warning in parts of our area (especially southern
zones).

The initial cold front should push through the region by Friday
night but a secondary front and the true air mass change is delayed
until Saturday. Guidance suggests that a more amplified shortwave
trough embedded in the incoming trough over southern Canada swings
through the Northeast on Saturday and interacts with the boundary.
Guidance is in decent agreement that this may result in a weak low
that rides along the boundary and produces a more organized area of
rain on Saturday for most of the region. There remains
uncertainties regarding the timing among the deterministic guidance
which could be the difference between most of the day being a wash
out and salvaging at least part of the day. Therefore, we chose to
continue showing chance POPs for most of the day Saturday to account
for these uncertainties. One positive note is that we should see
some relief from the heat and humidity compared to the previous few
days since we should behind the initial boundary. However, guidance
still suggests temperatures in the 80s and dew points in the 60s
should still make for a warm and humid day with heat index values in
the mid to upper 80s.

Sunday looks to be the "pick of the weekend" as Canadian high
pressure should finally build into the Northeast with northerly flow
ushering in a much more comfortable air mass and lower humidity
values (dew points dropping into the 50s to near 60). Monday also
looks pleasant with high pressure remaining in control.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Slowly expanding area of low stratus clouds backing in from the
east has encompassed KPSF with borderline MVFR/IFR cigs. Will
mention prevailing MVFR with TEMPO for IFR through the early
morning hours. Occasional cigs at VFR levels moving across
KALB/KPOU, although some of the lower cigs just to the east may
drift across these sites into the early morning hours so will
mention TEMPO for MVFR. Farther north/west, mainly clear skies
occurring at KGFL so fog development is likely with
deterioration to IFR/LIFR through the early morning hours.

All sites will become VFR by mid-morning, with mainly VFR
conditions expected to persist through the rest of the day. With
a very warm and humid air mass in place and an approaching
disturbance, there will be a chance for thunderstorms late this
afternoon into this evening. Expecting widely scattered coverage
near the TAF sites, so will mention PROB30 for now beginning
around 20Z-21Z. MVFR/IFR possible with any TSRA, along with
brief gusty winds.

Winds will initially be light and variable early this morning,
becoming southerly around 5-10 kt by this afternoon.

Outlook...

Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday Night: Low Operational Impact. Scattered SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Low Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
A warm and humid air mass will remain in place over the next
several days, with a gradual increase in temperatures.
Oppressive heat and humidity will arrive by Wednesday and will
likely last through Friday. Isolated to scattered showers and
thunderstorms are expected each day this week, mainly during the
afternoon to early evening hours. Some storms may produce gusty
winds and locally heavy rainfall.

Minimum relative humidity values will exceed 50 percent through
Wednesday with near 100 percent at night.

Winds will be south at less than 15 mph today through Wednesday.

&&

.HYDROLOGY...
With an increasingly warm and humid air mass expected to be in
place through the next several days, showers and thunderstorms
will be possible each day mainly during the afternoon and
evening hours. Coverage should generally be isolated to
scattered, so widespread hydro issues are not expected including
river flooding. However, with weak flow and above normal
moisture, persistent downpours could result in some minor
flooding of urban, poor drainage and low lying areas and
isolated flash flooding.

Greater coverage of showers and thunderstorms may occur towards
the latter part of the week as an upper level trough and cold
front approach from the west and move across the region.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS/JLV
SHORT TERM...NAS
LONG TERM...Speciale
AVIATION...JPV
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Aug 9, 4:03 PM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
403 PM EDT Mon Aug 9 2021

NYZ032-033-038>042-047>052-058-059-063-064-082-083-101100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Greene-Eastern Greene-
Western Ulster-Eastern Ulster-Northern Fulton-Southeast Warren-
403 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the southern Adirondacks,
Mohawk valley, Capital Region, Lake George Saratoga Region, Schoharie
Valley, and eastern Catskills.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday through Friday, mainly
during the afternoon and evening hours. There is a marginal risk for
severe thunderstorms with damaging winds Tuesday and Wednesday.
Locally heavy rain from thunderstorms could produce ponding of water
on roadways and standing water in low lying areas.

With increasing heat and humidity Wednesday through Friday, heat
index values may exceed 95 degrees at lower elevations. Heat
Advisories may eventually be needed during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ043-053-054-060-061-065-066-084-VTZ013>015-
101100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Washington-Western Rensselaer-
Eastern Rensselaer-Western Columbia-Eastern Columbia-
Western Dutchess-Eastern Dutchess-Southern Washington-Bennington-
Western Windham-Eastern Windham-
403 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the mid Hudson Valley, Taconics and southern
Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday through Friday, mainly
during the afternoon and evening hours. Locally heavy rain from
thunderstorms could produce ponding of water on roadways and
standing water in low lying areas.

With increasing heat and humidity Wednesday through Friday, heat
index values may exceed 95 degrees at lower elevations. Heat
Advisories and Excessive Heat Warnings may eventually be needed
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:30 AM EDTHeat AdvisoryALYAlbany, Columbia, Dutchess, Fulton, Greene, Herkimer and 8 more41 hr
Aug 10, 3:53 PM EDTExcessive Heat WatchALYColumbia, Dutchess, Greene, Ulster48 hr

Nearby

Excessive Heat Watches in New York, 2021Every excessive heat watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.